MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR VARIABLE SELF DRILLING SCREW 4X14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR VARIABLE SELF DRILLING SCREW 4X14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48824014
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that while explanting an aviator plate during a revision acdf procedure approximately 3 years after index surgery, the locking mechanism of the plate was observed to be broken.Additional information received from the surgeon also states that one aviator variable screw had migrated at c6, the level where the locking mechanism of the plate fractured.The patient was revised to remove the construct.This record captures the migrated aviator variable screw.
 
Additional Manufacturer Narrative
The aviator plate and four aviator screws were returned for evaluation.No visual anomalies were identified on the screws.The screw placed in the lower level on the left where the locking mechanism is fractured migrated out of the plate.The remaining three screws are concomitant.It cannot be determined which screw migrated.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Communication with the surgeon suggests that there were no complications in the index surgery and all screws were locked.The surgeon does not recall if the plate was bent to accommodate patient's anatomy nor other details regarding the initial surgery.X-rays were taken 6 weeks post-operatively, and no issues were identified.Further follow ups indicated that the patient had fused.Approximately 3 years after the initial surgery, the patient reported difficulty with swallowing.Upon follow up x-rays, it was noticed that one of the screws migrated ¾ out of the plate.The swallow study was done and the screw was almost parallel to the spine, and it was is moving with swallowing.Endoscopic examination of the esophagus was done and revealed no damage.Revision surgery was performed to explant all four screws and the plate.The hardware was implanted for approximately three years and the patient fused.Per the surgical technique, stryker spine devices are indicated for treatment of fracture or stabilization of a surgical site during the normal bone consolidation process.Patients involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) may be at increased risk for failure of the fusion and/or the device.Surgeons must instruct patients in detail about the limitations of the implants, including, but not limited to, the impact of excessive loading through patient weight or activity, and be taught to govern their activities accordingly.The procedure will not restore function to the level expected with a normal, healthy spine, and surgeons should counsel patient to not have unrealistic functional expectations.The procedure will not restore function to the level expected with a normal, healthy spine, and surgeons should counsel patient to not have unrealistic functional expectations.Potential root causes of screw migration 3 years after the surgery: excessive post-op activity by patient (not recommended by surgeon), patient does not follow surgeon instructions, patient over exerts.As the hardware was implanted for three years, and the patient fused, the stryker device accomplished it's intended use.However, a specific root cause cannot be determined conclusively.
 
Event or Problem Description
It was reported that while explanting an aviator plate during a revision acdf procedure, approximately 3 years after index surgery, the locking mechanism of the plate was observed to be broken.Additional information received from the surgeon also states that one aviator variable screw had migrated at c6, the level where the locking mechanism of the plate fractured.The patient was revised to remove the construct.This record captures the migrated aviator variable screw.

Brand Name
AVIATOR VARIABLE SELF DRILLING SCREW 4X14MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12684033
Report Number0009617544-2021-00208
Device Sequence Number4985683
Product Code KWQ
UDI-Device Identifier07613252152606
UDI-Public07613252152606
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K142237
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48824014
Device Catalogue Number48824014
Device Lot NumberV3K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/24/2021
Supplement Date Received by Manufacturer12/01/2021
Initial Report FDA Received Date10/22/2021
Supplement Report FDA Received Date12/28/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown